Over 7,000 children visit the emergency department every year for problems related to medication reactions and errors in giving medication. Errors commonly involve pain and fever medications such as acetaminophen and ibuprofen. In order to prevent these errors, safeguards must be put in place.
General Medication Safety Tips
- Keep medication out of the reach of children, and keep childproof caps on the container.
- Cold medications often have multiple medications mixed in. For example, do not give a fever reducer again if it is already in a cold medication. Remember simple, single medications are usually best to avoid confusion.
- Check the medication label and read the expiration dates. Expired medications can lose their strength and can be harmful.
- Young children pay attention to adults who take medication. Sometimes a 2-year-old will tell you they have a headache or stomachache to get attention or to find out more about taking medication. Watch the symptoms and give your child attention or education in ways other than giving medication if it is not needed.
- Give the correct dose. Measure the dose out exactly.
- Use a measuring spoon, medicine spoon or syringe. One teaspoon = 5ml (cc). Kitchen teaspoons & tablespoons are not accurate; they hold 2-7ml (cc) and should not be used.
- Give the medicine at the prescribed times. If you forget a dose, give it as soon as possible and give the next dose at the correct time interval following the late dose.
- Give medications that treat symptoms (such as: persistent cough) only if your child needs it and never to children under 2. Continuous use is usually not necessary. Talk with your health care provider.
- Be especially careful with over-the-counter medications. Some adult strength medications are never used with children. Talk with your health care provider or pharmacist.
- Fever reducing medication can be given for fever over 102°. Remember that fever can be the body’s way to fight infection. Be careful not to casually use fever-reducing medication.
Medication and Food
- It is usually best not to mix medication with food or drink because it might interfere with the medication’s effectiveness or dilute the dose.
- Ask your child’s doctor or pharmacist before mixing medication with food or liquid.
- If medication is mixed with food or liquid, ALL of it must be taken.
- Your child may be given something to drink immediately afterward to help with the taste, if necessary.
Helping Children Take Medication
- Some medications do not taste very good. Your child can suck on a popsicle beforehand to help numb the taste. Or you can offer your child’s favorite drink to help wash it down.
- If the medication is not essential (such as most nonprescription medication) then discontinue it. If you are not sure, call your health care provider.
- If the medication is essential, be firm, help them take it and give a reason for the need.
- Should your child need to take medication, either at home at school or at child care, be sure to talk with the program director. When your child is well enough to return to school/childcare, the staff may be able to assist you in monitoring your child during this time, be able to share information about your child’s symptoms and how they may be responding to the medication and other comfort measures.